Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 25, NWS Houston/Galveston, TX

April 8, 2021Brazos County, Burleson County, Grimes County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Apr 8, 2021, 8:39 PM CDT for Brazos County, Burleson County, Grimes County, Texas. It was in force for 51 min. 12 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 8, 2021, 8:39 PM CDT (01:39 UTC)
Expired
Apr 8, 2021, 9:30 PM CDT
In force
51 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

Counties Brazos County, TX, Burleson County, TX, Grimes County, TX

The radar

The Ft Hood radar (KGRK), 89 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 8, 8:50 PM CDTHAIL 1.252 Ssw Lake Bryan, TX
Apr 8, 9:09 PM CDTTSTM WND DMG2 Nnw College Station, TXKNOCKED DOWN TREE IN TANGLEWOOD PARK.
Apr 8, 9:10 PM CDTHAIL 1Bryan, TX
Apr 8, 9:11 PM CDTHAIL 11 Ssw College Station, TX
Apr 8, 9:13 PM CDTHAIL 1.52 Wnw College Station, TX
Apr 8, 9:14 PM CDTHAIL 13 Ne College Station, TX
Apr 8, 9:15 PM CDTHAIL 2.753 Wsw College Station, TX
Apr 8, 9:18 PM CDTHAIL 1.51 Wnw College Station, TX
Apr 8, 9:19 PM CDTHAIL 1.251 Wsw College Station, TX
Apr 8, 9:21 PM CDTHAIL 11 W College Station, TX
Apr 8, 9:24 PM CDTHAIL 13 Nne College Station, TX
Apr 8, 9:27 PM CDTHAIL 2.753 Ne Up429, TXREPORT FROM MPING: BASEBALL (2.75 IN.).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 12 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 1.7 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2021-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 630 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2021-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
630 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1855 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
350 m²/s²
Significant tornado parameter
0.1
Supercell composite
6.8

Open this sounding in Storm Lab

The text

As transmitted.

631 
WUUS54 KHGX 090139
SVRHGX
TXC041-051-185-090230-
/O.NEW.KHGX.SV.W.0025.210409T0139Z-210409T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Houston/Galveston TX
839 PM CDT Thu Apr 8 2021

The National Weather Service in League City has issued a

* Severe Thunderstorm Warning for...
  Northwestern Grimes County in southeastern Texas...
  Eastern Burleson County in southeastern Texas...
  Brazos County in southeastern Texas...

* Until 930 PM CDT.

* At 838 PM CDT, a severe thunderstorm was located near Hearne,
  moving southeast at 45 mph.

  HAZARD...Ping pong ball size hail.

  SOURCE...Radar indicated. This storm has a history of producing 
           large hail. 

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* Locations impacted include...
  College Station, Bryan, Snook, Kurten, Wixon Valley, Millican, Kyle
  Field, Iola, Wellborn and Carlos.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3073 9662 3073 9660 3071 9660 3070 9656
      3074 9646 3079 9642 3086 9639 3089 9636
      3074 9594 3049 9606 3036 9644 3067 9674
TIME...MOT...LOC 0138Z 308DEG 39KT 3080 9655 

HAIL...1.50IN
WIND...<50MPH
 
$$
1 follow-up statement
556 
WWUS54 KHGX 090158
SVSHGX

Severe Weather Statement
National Weather Service Houston/Galveston TX
858 PM CDT Thu Apr 8 2021

TXC041-051-185-090230-
/O.CON.KHGX.SV.W.0025.000000T0000Z-210409T0230Z/
Grimes TX-Burleson TX-Brazos TX-
858 PM CDT Thu Apr 8 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHWESTERN GRIMES...EASTERN BURLESON AND BRAZOS COUNTIES...

At 857 PM CDT, a severe thunderstorm was located over northwestern
Bryan, moving southeast at 35 mph.

HAZARD...Ping pong ball size hail. Half dollar size hail was 
         just reported at OSR and Sandy Point road. 

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

Locations impacted include...
College Station, Bryan, Snook, Kurten, Wixon Valley, Millican, Kyle
Field, Iola, Wellborn and Carlos.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3073 9662 3073 9660 3071 9660 3070 9656
      3074 9646 3079 9642 3086 9639 3088 9637
      3074 9594 3049 9606 3036 9644 3070 9668
TIME...MOT...LOC 0157Z 303DEG 32KT 3069 9638 

HAIL...1.50IN
WIND...<50MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 7:42 PM CDT, 57 minutes earlier.

Area forecast discussion, Apr 8, 7:42 PM CDT, 57 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
742 PM CDT Thu Apr 8 2021

.DISCUSSION...

Updated to add a chc of thunderstorms for NW areas for the next 3
hours as a severe thunderstorm in central Texas moves southeast
toward the area. With the loss of heating, the storm could weaken
as it approaches Brazos/Madison counties between 830 and 930 PM.

Wood

&&

.PREV DISCUSSION... /ISSUED 636 PM CDT Thu Apr 8 2021/

AVIATION [00Z TAF Issuance]...

VFR conditions will continue through the evening across the area.
Patchy fog and low ceilings will again becoming an issue tonight.
CIGs will be between 1500-2500ft with occasional drops to 700ft
starting at midnight and lasting through the midmorning. Fog
tonight will much more isolated than last night due to the warmer
ground (temperatures this afternoon got into the upper 80s which
may have allowed the ground to absorb enough heat to keep
the near surface air from saturating enough for fog development).
Did keep the mention fog in at CXO, LBX, SGR, and GLS as the
potential is still there. CIGs will gradually improve through the
morning with VFR conditions expected HOU northward. LBX and GLS
may deal with 2500-3500 CIGs through the entire day. Cloud cover
returns tomorrow evening as a cold front approaches from the
northwest.

Fowler

PREV DISCUSSION /Issued 333 PM CDT Thu Apr 8 2021/...

SHORT TERM [Tonight Through Friday Night]...

Onshore winds are returning to the area today, and this is helping to
boost temperatures into the low to mid 80s. Could see values go up a
couple more degrees before the area starts to cool down this evening.
There will not be much of a cool down overnight as the south winds actually
begin to strengthen in response to a tightening pressure gradient. Deepening
moisture with this flow will result in increasing cloud cover this evening
and overnight, and temperatures should only fall into the mid to upper
60s. We are seeing some models that have showers/thunderstorms edging
close to Houston County overnight, and we'll keep an eye on how this
all unfolds. Forecast confidence/uncertainty increases significantly
Friday through Friday night regarding area rain chances and the potential
for strong/severe thunderstorm development. We are seeing a variety
of different model solutions, some of which are showing possible late
afternoon, evening and overnight activity moving across the area and
some of which are showing little to no development at all. If the cap
breaks, the wetter and more active solutions could pan out with the
potential for strong/severe storms per SPC's Day 2 Severe Weather Outlook.
If the cap holds, the little or no development solutions will win. For
now, will continue to keep shower and thunderstorm chances in the forecast
with the higher numbers Friday evening through Friday night. A lot of
uncertainty exists in the potential, timing and location of the possible
storms, and it is recommended people pay close attention to the forecast/
discussions/radar on Friday and Friday night to see how this all unfolds.

42

LONG TERM [Saturday Through Thursday]...

Will continue to carry some low POPs in for Sat morning as the main
cold front finally moves across the FA (mainly E/SE locations). High
pressure building in behind the boundary will clear skies and bring
a cooler/drier air mass into the region by the afternoon. And given
that this rather progressive pattern of late will be continuing, we
will see this surface high pressure move out quickly Sat night with
light E/SE winds returning by Sun. High temperatures on Sat will be
in the upper 70s to lower 80s...then warming into the lower/mid 80s
on Sun. Lows Sat night are forecast to range from around 50 for the
far northern counties to the upper 50s/low 60s at the coast.

Per extended global models, next week looks to be a somewhat unsett-
led one. A persistent E/SE at the lower levels along with a stalled
boundary (warm front?) lingering over the area and a series of weak
upper level shortwaves moving in from the west will keep at least a
low chance of POPs in for Mon through Thur. Progged PWs from 1.5 to
1.7" do seem to support this possible activity for much of the CWA.
(PWs even approaching 1.8-2" over the Gulf waters!) These increased
rain chances/clouds should help to keep high temperatures in the up-
per 70s and lower 80s for this timeframe...with lows slightly above
normals in the mid to upper 60s. 41

MARINE...

South winds will return to the area today and tonight and then strengthen
on Friday and Friday night. Caution or advisory flags might be needed
for the strengthening winds and associated building seas. The onshore
flow along with a potential for fog will persist until a cold front
pushes through late Friday night or early Saturday morning. There could
be some showers and thunderstorms too before or with the passage of
the front. A mainly easterly flow can be expected for the first half
of next week.  42

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      66  89  61  79  51 /  30  20  20   0   0
Houston (IAH)              68  86  67  81  57 /  10  10  30  10   0
Galveston (GLS)            68  78  69  81  65 /  10  10  30  20   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

Discussion...33

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 9:10 PM CDTTornado WarningHGXBrazos, Burleson, Grimes35 min
Apr 8, 9:46 PM CDTSpecial Weather StatementHGXGrimes44 min
Apr 8, 9:54 PM CDTSevere Thunderstorm WarningHGXGrimes, Montgomery25 min
Apr 9, 5:44 PM CDTSpecial Weather StatementHGXHouston31 min
Apr 9, 5:57 PM CDTSevere Thunderstorm WarningHGXHouston, Trinity33 min
Apr 9, 6:44 PM CDTSpecial Weather StatementHGXTrinity31 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.